(PALS) Disordered Control of Breathing (DCB)
Respiratory Problem #4
Disordered Control of Breathing (DCB) is an abnormal breathing pattern that can result in hypoxemia, respiratory distress and/or respiratory failure.
Recognition of DCB
There are a number of causes of disordered control of breathing. Some of the most common causes are increased intracranial pressure (ICP), CNS depression, and neuromuscular disease.
Increased intracranial pressure (ICP) is commonly caused by traumatic brain injury, brain tumor, hydrocephalus, and subdural hematoma. With increased ICP, Cushing’s Triad may be present. Cushing’s Triad can be recognized by irregular breathing/apnea, increased mean arterial pressure, and bradycardia.
CNS depression is commonly caused by seizures, infection, metabolic disorders, and drug overdose/poisoning.
Most causes of Disordered Control of Breathing are related to
conditions that impair neurologic function and result in the symptoms below.
Common symptoms include:
- Irregular respiratory rate
- Shallow breathing
- Central apnea
These symptoms are driven by the changes in neurologic function. One common finding that can help identify disordered control of breathing is that it is likely that the child’s lung sounds will be normal since the cause is not associated with any respiratory pathology.
Management of DCB
First: General interventions for the management and treatment of respiratory distress and failure. Note: If trauma is suspected ensure that a jaw thrust maneuver is used to open the airway.
Second: The cause of the disordered control of breathing will determine what advanced interventions will be performed. The interventions for increased intracranial pressure (ICP), drug overdose/poisoning, and neuromuscular disease are listed below.
Interventions for Increased ICP:
A brief period of hyperventilation may be used to quickly reduce ICP. This can be used as a temporary treatment to rapidly reduce ICP when a child is a high risk for brain herniation.
Hyperventilation decreases PaCO2, and this decrease in PaCO2 subsequently leads to arterial vasoconstriction which lowers cerebral blood flow, cerebral blood volume, and ICP. Effects of hyperventilation are almost immediate and can last from 6-24 hours.
Administer NS or LR if the child has signs of poor perfusion or poor end organ function. IV bolus of NS or LR should be 20 ml/kg.
Administer osmotic agents (ie. Mannitol, hypertonic saline) that will help to reduce ICP.
Aggressive pain management and agitation control. Increased pain and agitation can significantly increase ICP.
Prevent Hyperthermia. Hyperthermia can increase ICP and should be actively prevented.
Interventions for Drug OD/Poisoning:
Respiratory distress and failure frequently occur after pediatric drug overdose or poisoning. This is usually a result of depression of the central respiratory drive, and the main intervention should be to support the airway and ventilation.
Poison control should be notified as soon as feasibly possible. Poison control will provide antidote information, and antidotes should be administered as indicated.
Ensure airway maintenance and provide suctioning as needed in case of vomiting. Other interventions include completing diagnostic tests that may help in the management of the patient. Some of these include ABG, electrolytes, drug screen, and serum osmolality.
Interventions for Neuromuscular Disease:
Progressive chronic neuromuscular disease can affect the muscles involved in respiration. When this occurs, children can become susceptible to complications related to ineffective oxygenation and ventilation. Therefore, the main intervention is to support the airway and provide adequate ventilation.
Management of secretions is also important since children are often unable to effectively clear secretions. Ventilation support becomes more necessary as the neuromuscular disease progresses.